MAUDE Adverse Event Report: COOK INC SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS

COOK INC SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS
Model Number G02854
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: value analysis coordinator.Pma/510(k) #: preamendment.(b)(4).Investigation - evaluation: (b)(6) hospital (united states) informed cook of an incident on (b)(6) 2019 involving two needles in c-pmsy-250 (single lumen polyethylene central venous catheter tray) trays from lot 9864806.The customer stated that while placing a peripheral arterial line in a 2.5kg patient, they were unable to get blood return despite confirming with ultrasound that the needle was in the artery.The user attempted to insert the wire, but was unable.They replaced the needle with another needle from the same lot, and had the same issue.They were eventually able to advance the wire through the second needle and into the patient with difficulty.A review of the complaint history, device history record (dhr), and quality control, as well as a functional test and visual inspection of the returned device, as well as an inspection of unused product, was conducted during the investigation.One used needle, an opened tray, and 5 unopened trays were returned to cook for evaluation.Upon functional test, the used wire was advanced through all of the needles successfully without difficulty.Visual inspection found no damage on any of the devices.This analysis concluded that there is no evidence these devices were manufactured out of specification.Additionally, a document-based investigation evaluation was performed.The device master record (dmr) found that proper procedures and inspections are in place to prevent the distribution of non-conforming product.A review of the device's design history files found that the product is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9864806) and the related needle component sub-assembly lot (ic9732187) revealed no non-conformances.However, a database review revealed six other events related to this failure mode.As the needle is supplied by cook polymer technology (cpt), cook initiated a supplier corrective action request in response to this issue.As there is evidence of potentially nonconforming material from the same supplier lots in other events, cook initiated product containment for affected in house product and to prevent redistribution of product in the field.Cook also reviewed product labeling.The instructions for use [ifu_t_ulmbh_rev5] state "upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, evaluation of the returned product, and the results of our investigation, a definitive root cause was established as a deficiency in supplier manufacturing/quality control.The appropriate personnel have been notified.A field action response was initiated but determined that no action is warranted at this time.Cook will continue to monitor for similar complaints.
 
Event or Problem Description
It was reported that the wire guide would not pass through the needle included in a single lumen polyethylene central venous catheter tray.While placing a peripheral arterial line, the physician was unable to get blood return despite using an ultrasound for visual aid.At this point, the physician could not advance the wire guide through the needle to complete the procedure.After "a couple of attempts", the physician obtained a second kit.Unfortunately, the physician ran into the same issue.Eventually, the physician was able to get the wire through the needle "with some difficulty" but "felt a pop" right before.No adverse effects to the patient have been reported.

Brand Name
SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9830940
Report Number1820334-2020-00606
Device Sequence Number743058
Product Code DQY
UDI-Device Identifier00827002028548
UDI-Public(01)00827002028548(17)210712(10)9864806
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2021
Device Model NumberG02854
Device Catalogue NumberC-PMSY-250
Device Lot Number9864806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2020
Initial Report FDA Received Date03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight2